Alert archive / Hawaii / Flash Flood Warnings in 2016
Flash Flood Warning 26, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 16, 2016, 7:16 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2016, 7:16 PM HST (05:16 UTC)
- Expired
- Sep 16, 2016, 10:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 67 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 8:45 PM HST | FLASH FLOOD | 2 Wsw Wailuku, HI | EMERGENCY MANAGER REPORTED WATER IN TWO HOMES ALONG IAO VALLEY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 89 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 5.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
858
WGHW50 PHFO 170516
FFWHFO
HIC009-170815-
/O.NEW.PHFO.FF.W.0026.160917T0516Z-160917T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
716 PM HST FRI SEP 16 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 1015 PM HST
* AT 712 PM HST...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING ALONG
THE WAILUKU RIVER. THE FLOODING IS LIKELY A RESULT OF HEAVY
RAINFALL OVER THE PAST COUPLE OF DAYS THAT HAS BEEN TRAPPED AT
HIGHER ELEVATIONS AND IS NOW MAKING ITS WAY DOWNSTREAM. WATER HAS
BEEN REPORTED OVER IAO VALLEY ROAD AND IS THREATENING SEVERAL
PRIVATE RESIDENCES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
WEST MAUI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1015 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2102 15656 2090 15648 2090 15644 2080 15648
2078 15654 2081 15663 2086 15668 2093 15670
2101 15666 2104 15660
$$
JELSEMA2 follow-up statements
280
WGHW70 PHFO 170657
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
857 PM HST FRI SEP 16 2016
HIC009-170815-
/O.CON.PHFO.FF.W.0026.000000T0000Z-160917T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
857 PM HST FRI SEP 16 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM HST FOR
THE ISLAND OF MAUI IN MAUI COUNTY...
AT 853 PM HST...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING
CONTINUES ALONG THE WAILUKU RIVER WITH AT LEAST 2 RESIDENCES
EXPERIENCING WATER INSIDE THE HOME. THE STREAM LEVELS FROM EARLIER
THIS EVENING HAVE FALLEN FROM THERE PEAK LEVELS HOWEVER, AND WATER
IS NO LONGER COVERING IAO VALLEY ROAD.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
WEST MAUI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1015 PM HST IF FLOODING
PERSISTS.
LAT...LON 2102 15656 2090 15648 2090 15644 2080 15648
2078 15654 2081 15663 2086 15668 2093 15670
2101 15666 2104 15660
$$
JELSEMA499
WGHW70 PHFO 170758
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
958 PM HST FRI SEP 16 2016
HIC009-170806-
/O.CAN.PHFO.FF.W.0026.000000T0000Z-160917T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
958 PM HST FRI SEP 16 2016
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...
EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT THE FLOOD WATERS ALONG
THE WAILUKU RIVER HAVE RECEDED...AND NO LONGER POSE A THREAT TO LIFE
OR PROPERTY. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.
LAT...LON 2102 15656 2090 15648 2090 15644 2080 15648
2078 15654 2081 15663 2086 15668 2093 15670
2101 15666 2104 15660
$$
JELSEMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 4:10 PM HST, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 16, 4:10 PM HST, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 410 PM HST FRI SEP 16 2016 .SYNOPSIS... The upper level low which has been affecting our weather will be moving away this weekend, bringing gradually more stable air to our islands. Drier air will push out the deeper moisture about Sunday. Until then, the breezy trade winds will bring in showery weather at times, mainly for windward and mauka areas. More settled weather with fewer trade wind showers will prevail for much of the upcoming work week. && .DISCUSSION... The 00z soundings showed that the airmass is beginning to stabilize, with the 500 mb temperature up to -5.5C and the 700 mb temperature up to 8.2C at Hilo, and a subsidence inversion showing up at Lihue at about 7500 feet. The upper low that has been responsible for destabilizing our airmass is about 275 mi to the WSW of Kauai and drifting toward the west at about 5 to 10 mph. The CIMSS MIMIC-TPW and NESDIS Blended TPW as the GOES Sounder DPI lifted index products all show the back of the deeper moisture and unstable air is near 150W, or roughly 300 mi E of the Big Island. At the surface, a 1028 mb high about 1200 mi NE of the state is keeping locally windy trades blowing. Over the next couple of days, the upper low to the southwest will continue to exit stage left, and the back edge of the deeper moisture will continue to push westward across the islands, probably Saturday night into Sunday, according to our multi-model ensemble. This is a little slower than the models had been suggesting, but at the same time, increasingly warm mid-level air will be also pushing in from the E. As long as the moisture lingers, the trades can be wetter than normal, but the chance for deep convection is diminishing as the airmass stabilizes. We will thus drop the Flash Flood Watch with this forecast package. Breezy trades will continue through the weekend and well into next week as the high shifts westward to be north of the islands and weakens slightly to a subtropical ridge sprawled out E-to-W about 800 miles north of Honolulu. The models are showing another weak upper level low developing well NE of the islands around mid-week, and this low might try to drift closer toward the end of the week for some increase in trade wind showers. Still pretty far out in time though, so confidence is pretty low. && .AVIATION... An upper level trough just southwest of the state will continue to keep the airmass a bit unstable in the island vicinity. Passing showers will mainly be confined to windward and mauka areas with the trade winds sufficiently strong enough to blow a few showers over to leeward areas at times. VFR conditions will prevail for most sites, though brief MVFR conditions may occur along windward slopes. A surface high far northeast of the islands will provide for moderate trade winds across the area through the weekend. AIRMET TANGO continues for low level turbulence to the lee of the mountains due to the winds. && .MARINE... We have extended the Small Craft Advisory through Sunday. Guidance does show the trades relaxing just a bit by Sunday, but probably not enough to lower the SCA, at least not completely. There is a chance with the arriving NW swell that we may have to expand the SCA to account for 10 foot seas, when accounting for the local wind waves, and will be keeping an eye on this. This swell will peak on Saturday but will be below High Surf Advisory levels. Small S-to-SW pulses are expected over the next few days as well, all below advisory criteria. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Sunday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && R Ballard/Burke/Wroe
Nearby
Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.